Hail, Leavenworth
- When
- October 5, 10:32 PM CST
- Where
- Leavenworth County, 4.66 mi SW of Basehor
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -95.000
On the evening of October 5, then on October 6 storms went through northeast Kansas, producing sub severe hail and some strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of October 5, then on October 6 storms went through northeast Kansas, producing sub severe hail and some strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 5, 7:06 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 806 PM CDT Wed Oct 5 2016 .Update... Issued at 759 PM CDT WED OCT 5 2016 Have shifted the area of initial convective development further north in response to the northward shift of stronger h8 moisture convergence. 12z/18z short range models depict the nose of the low level jet as being further north. RAP trends support this analysis and latest HRRR trending this way as well. And the proof in the pudding is in the isolated convection which is popping up along a line from STJ to CDJ to near IRK. Eventually the convection will fill in and shift southeast overnight. Further down the road am a little concerned on the extent of convection during both the morning and afternoon hours. May be a little too wet. Will see what the 00z NAM looks like before making any significant changes. && .Discussion... Issued at 330 PM CDT WED OCT 5 2016 ...Tonight... The weak front that moved through the area this morning will begin to lift into northern MO as a southwest-northeast oriented warm front this evening. WAA has already increased and will be strong enough to create some lift in conjunction with the front and increase storm chances from east-central KS up to northeast MO and southward starting this afternoon. The warm front will stall out along this line and create multiple clusters of storms on the southern side in the overnight hours. The LLJ ramps up somewhat parallel to the front after 9 pm and will help produce convection. Instability and shear parameters show the possibility of producing some strong to severe weather. Damaging winds and hail are the primary threats. A decent amount of moisture will also be present with these storms due to the LLJ; therefore, some storms may produce locally heavy rainfall. These showers and storms will linger into the morning hours until the LLJ dies down. ...Tomorrow... A few rounds of storms are possible tomorrow as the upper level trough and surface low approach the area. Strong WAA, dew point temperatures in the upper 60s, and CAPE values in the 2000-3000 J/kg range will aid in the development of storms. The surface low will move northeast from central KS into central IA. The location of the surface low will also provide a rough location for the best chance of severe weather tomorrow afternoon and evening. Northwest MO and northeast KS are in an enhanced risk. As previously mentioned, instability values will reach up to around 3000 J/kg, while 0-6 km shear values will be between 50 and 60 kts. The primary threats being damaging winds and hail, but we cannot rule out a few isolated tornadoes due to helicity values up to 300 m2/s2 and 0-1 km shear exceeding 25 kts. The area from Olathe to Kirksville is in a slight risk with damaging winds and hail being the primary threats. Showers and storms will hang around until Friday morning when the cold front finally moves through the area. ...Fri-Sun... Much calmer and cooler weather is expected for the weekend as a surface high pressure moves in behind the cold front. Highs will begin in the low 60s Friday and will slowly increase to the low 70s by Sunday. ...Mon-Wed... Temperatures will remain in the 70s for the beginning of next week but storm chances return. An upper level trough will send a few pulses of energy our way Monday through Wednesday, but right now chances for widespread showers and storms appear low. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 647 PM CDT WED OCT 5 2016 Still expecting scattered showers and thunderstorms to form by mid evening and affect all but northwest MO overnight. Believe MVFR fog and ceilings will form during the pre-dawn hours over northwest into west central and northeast MO. These should lift/mix out by mid morning. Much debate on how much morning convection there will be. Most models favor going with less convection and mainly impacting west central MO and east central KS south of the KC area. Otherwise, will have to wait until the cold front and its associated strong/severe storms come through after 00z Friday. In addition, expect strong and gusty southerly winds for the afternoon hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...MJ Discussion...Grana Aviation...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 440 AM CDT WED OCT 5 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060945- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 440 AM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT. THE MAIN THREAT WILL BE FOR LARGE HAIL UP TO TO QUARTER SIZE. OTHERWISE SMALL HAIL, GUSTY WINDS 30 TO 50 MPH, AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE STORMS WILL BE POSSIBLE ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI ON THURSDAY. THE MAIN THREATS WILL BE FOR LARGE HAIL AND DAMAGING WINDS. WITH SEVERAL ROUNDS OF RAIN EXPECTED THROUGH THURSDAY NIGHT, MINOR FLOODING WILL BE POSSIBLE WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN EXPECTED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 04:32 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported 60 mph winds near Mound City, Kansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660107, 660108, 660109.